Vishakalakshmi Subbiah, MBBS; John A. Tayek, MS, MD
Grant Support: By the U.S. National Institutes of Health Clinical Investigator Award KO8DK02083 and MO1-RR-00425.
Subbiah V, Tayek JA. Tetany Secondary to the Use of a Proton-Pump Inhibitor. Ann Intern Med. 2002;137:219. doi: 10.7326/0003-4819-137-3-200208060-00024
Download citation file:
Published: Ann Intern Med. 2002;137(3):219.
TO THE EDITOR:
Calcium is well absorbed in the presence of acid, but absorption is decreased by 80% in patients with achlorhydria (1). Six years after near total thyroidectomy, a 46-year-old woman presented to her primary care physician with symptoms of heartburn. Gastroesophageal reflux disease was diagnosed, and the patient was prescribed ranitidine, 150 mg orally twice per day. After 3 months of persistent gastroesophageal reflux disease, her symptoms were relieved with a proton-pump inhibitor (lansoprazole, 30 mg).
Approximately 2 weeks after treatment with the proton-pump inhibitor, the patient reported numbness, chest pressure, and muscle cramping in the hands and feet while driving a car. Within 2 weeks, she presented to the emergency department with symptoms of severe muscle cramping. Physical examination showed severe cramping in her hands, jaw, and left foot, with a positive Chvostek sign. Ionized calcium level was reduced at 0.83 mmol/L (3.31 mg/dL) (reference range, 1.17 to 1.33 mmol/L [4.68 to 5.30 mg/dL]). Levels of total calcium, parathyroid hormone, and thyroid-stimulating hormone were reduced, and vitamin D status was normal (Table).
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only